Playlist

Addisonian Crisis – NCLEX Review (Nursing)

by Rhonda Lawes

My Notes
  • Required.
Save Cancel
    Report mistake
    Transcript

    00:00 So Addisonian crisis is most often caused by stopping the medication too quickly.

    00:08 I know we've presented that in multiple angles because can you imagine how important this is to patient safety and all the types of test questions that could be asked about it.

    00:21 You might just see symptoms of the patient and they'll see if you recognize that they aren't taking their steroids.

    00:27 You might get a case study where they tell you that the patient's been taking this medication, which of the following symptoms would most concern you? Well, let me tell you, they're taking a corticosteroid and you look at the list of symptoms, you know withdrawal would be dangerous so you'd be looking for any symptoms of withdrawal.

    00:44 So this is an area that keeps patients safe and raises your test scores if you're feeling very solid on this content.

    00:53 Remember, it's not sugar daddy syndrome.

    00:55 An Addisonian crisis is also the result of someone who's been on corticosteroids long enough that their adrenal gland has been suppressed.

    01:03 Now it's your turn.

    01:04 Without looking at your notes, see if you can list the signs and symptoms that would be of an Addisonian crisis.

    01:12 Right, what would you expect from your patient? Now let's see if these make sense.

    01:21 Welcome back. Hopefully you could guess some of these as we went through it but you would expect them to have a fever. Why? Dehydrated people have a higher temperature. Cool. Weakness and confusion.

    01:33 Well, we know they have chronic fatigue and they've got that electrolyte imbalance.

    01:37 We expect them to have hypotension, particularly postural because they're gonna have low volume.

    01:44 So going from lying to sitting, sitting to standing, you're definitely gonna see a big swing and feel dizziness.

    01:50 Heart rate, fast because again, they're dehydrated due to low volume.

    01:55 Low blood sugar and that's the exact opposite of Cushing's, right? And they have low sodium and high potassium because of the lack of aldosterone.

    02:05 This is what an Addisonian crisis looks like. Somebody with Addison's disease who experience a stress at a point where it exceeds their ability or access to corticosteroids or all the steroids of the adrenal gland.

    02:20 These are also the same symptoms of somebody who's adrenal gland has been suppressed and they stop taking their medications abruptly.

    02:28 So as a nurse, you know first of all, we have to add steroids.

    02:34 What do you do in monitoring for somebody in an Addisonian crisis? You wanna look for the signs of the crisis and make sure you replace that cortisol.

    02:41 You wanna make sure they know to taper steroids versus abruptly discontinuing them.

    02:46 Look for the stressors that could put a patient at risk.

    02:49 It might be just life things that are happening outside of the hospital but take my word for it.

    02:54 If a patient is admitted to the hospital, they're stressed because being in the hospital means they're sick or there's something so wrong that they need to be in the hospital overnight.

    03:03 Just count that as a stressor.

    03:05 So it could be psychosocial, something -- those are valid reasons for being stressed.

    03:10 It could be surgery or of course, pregnancy.

    03:14 So these are things that could bring on a crisis.

    03:17 Put the patient under an extreme level of stress as perceived by the body where they don't have enough steroids to respond that normally come from the adrenal gland.

    03:27 Addison's disease. Addisonian crisis is what looks like when someone who's adrenal gland is suppressed and they stopped taking their medications abruptly.


    About the Lecture

    The lecture Addisonian Crisis – NCLEX Review (Nursing) by Rhonda Lawes is from the course NCLEX Pharmacology Review (Nursing).


    Included Quiz Questions

    1. Sudden withdrawal of corticosteroid therapy
    2. Excess administration of corticosteroids
    3. Excess administration of mineralocorticoids
    4. Sudden withdrawal of mineralocorticoid therapy
    1. Tachycardia
    2. Dehydration
    3. Hyponatremia
    4. Hypoglycemia
    5. Hypertension
    1. Taper steroids when discontinuing the medication.
    2. Abruptly stop taking the medication.
    3. Double the dose of steroids if a dose is missed.
    4. Avoid taking steroid medications with food.

    Author of lecture Addisonian Crisis – NCLEX Review (Nursing)

     Rhonda Lawes

    Rhonda Lawes


    Customer reviews

    (1)
    5,0 of 5 stars
    5 Stars
    1
    4 Stars
    0
    3 Stars
    0
    2 Stars
    0
    1  Star
    0
     
    Perfect !
    By Marion E. on 05. July 2020 for Addisonian Crisis – NCLEX Review (Nursing)

    Thank you so much for all your review and lectures, It saved me a lot of time ! Best regards